Does Cymbalta cause weight gain? (+5 Factors)
In this article, we will discuss whether Cymbalta causes weight gain. We will also explore the factors that may increase the risk of weight gain with Cymbalta, referencing research studies that suggest the incidence of weight gain associated with this medication. Additionally, we will discuss alternatives to Cymbalta if it is found to cause significant weight gain.
Does Cymbalta cause weight gain?
Cymbalta can cause weight gain. However, the occurrence of this side effect is more predominant in individuals who take the medication for an extended period. Additionally, some studies have also reported the incidence of weight loss with Cymbalta.
Cymbalta is an antidepressant medication used for the management of various medical conditions such as depression and anxiety. The therapeutic effects of Cymbalta may involve its interference with the neurotransmitters serotonin and norepinephrine, which play a role in regulating mood in patients with underlying mental disorders (1).
Cymbalta is generally considered a safe medication; however, it may cause potential adverse effects in susceptible individuals. These adverse effects may include nausea, dizziness, fatigue, headache, and changes in weight.
What does research suggest?
According to research, the incidence of weight gain with Cymbalta is relatively low. However, patients may report this side effect after using Cymbalta for an extended period. A research study indicated that Cymbalta caused an average weight gain of 1 kg in individuals who were taking the medication for a year for the management of depression (2).
In another study, 16% of patients reported increased body weight after using Cymbalta for 5 months for the treatment of chronic pain. Interestingly, the same study revealed that 10% of patients reported weight loss (3).
In another research study, patients who were taking Cymbalta for the management of depression for 3 months showed that around 3% of patients discontinued Cymbalta because of weight gain (4).
What factors can increase the risk of Cymbalta-induced weight gain?
Several factors may increase the risk of weight gain while using Cymbalta. These factors may include:
|Some individuals may be more sensitive to Cymbalta, increasing the risk of experiencing side effects, including weight gain. Additionally, genetic tendencies to gain weight can become more pronounced when using medications with the potential for weight gain.
|Duration of treatment
|Research studies suggest that the long-term duration of therapy with Cymbalta is associated with a higher risk of causing weight gain in individuals. Prolonged use may contribute to changes in weight.
|The concurrent use of medications such as gabapentin, corticosteroids, cyproheptadine, or olanzapine with Cymbalta can increase the risk of weight gain due to the additive side effects of these medications.
|Underlying medical conditions
|Individuals with certain underlying medical conditions such as hypothyroidism, Cushing’s syndrome, and polycystic ovary syndrome are at a higher risk of gaining weight during treatment with Cymbalta.
|Higher dosages of Cymbalta are associated with an increased risk of side effects, including weight gain. Healthcare providers typically start with lower dosages to mitigate these unwanted side effects
What to do if Cymbalta causes weight gain?
If you experience excessive weight gain after using Cymbalta, you should consult your healthcare provider. They may assess your condition and determine the actual cause of your sudden weight gain.
In the presence of risk factors, they may first address them and recommend dietary changes such as lowering carbohydrate intake, increasing protein consumption, or avoiding junk food and soft drinks.
However, if there is still a risk of weight gain with Cymbalta that may affect your quality of life, your healthcare provider may recommend changes in the treatment plan, either through dosage modification or drug discontinuation. If the reduction in dosage proves effective, your healthcare provider may recommend you continue the medication.
However, if the lower dosage of Cymbalta is also associated with side effects, including weight gain, they may recommend discontinuing the medication and switching you to an alternative to Cymbalta. This decision will be made based on a thorough assessment of your individual circumstances and health needs.
What are the management tips for weight gain?
Some general tips that may be discussed or considered for managing weight while on Cymbalta or other antidepressant medications include:
- Incorporating a balanced diet and avoiding sugary and fat-containing meals, can help in managing weight gain caused by Cymbalta.
- Hydration is crucial, and drinking water before meals while practicing portion control can aid in weight management.
- Alcohol should be limited or avoided due to its potential impact on weight.
- Regular exercise, such as walking or cycling, is recommended for weight loss, and establishing a consistent exercise routine is beneficial.
- Prioritizing sufficient and quality sleep is essential, as sleep patterns can influence metabolism.
- Stress management through practices like meditation can help also prevent stress-induced eating and subsequent weight gain while taking Cymbalta.
What are the alternatives to Cymbalta for weight gain?
There are several antidepressant medications that are less likely to cause weight gain compared to Cymbalta. Your healthcare provider may recommend switching to these medications if Cymbalta is associated with excessive weight gain. These medications may include (5,6):
However, it is important to note that the transition from one antidepressant to another should be done only under the guidance and supervision of a healthcare professional. The sudden discontinuation of Cymbalta and initiation of alternative medication may result in side effects that could worsen your condition.
In my opinion, the weight gain caused by Cymbalta does not necessarily affect your overall health condition. If slight weight gain occurs during treatment, you should not be overly concerned, as it may normalize after the completion of treatment.
However, if excessive weight gain during treatment is affecting your quality of life, you should consult your healthcare provider for appropriate guidance and potential adjustments to your treatment plan
Was this helpful?
Dhaliwal JS, Spurling BC, Molla M. Duloxetine. [Updated 2023 May 29]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK549806/
Wise TN, Perahia DG, Pangallo BA, Losin WG, Wiltse CG. Effects of the antidepressant duloxetine on body weight: analyses of 10 clinical studies. Prim Care Companion J Clin Psychiatry. 2006;8(5):269-78. doi: 10.4088/pcc.v08n0503. PMID: 17235383; PMCID: PMC1764530. https://pubmed.ncbi.nlm.nih.gov/17235383/
Gaynor P, McCarberg B, Zheng W, Shoemaker S, Duenas H. Weight change with long-term duloxetine use in chronic painful conditions: an analysis of 16 clinical studies. Int J Clin Pract. 2011 Mar;65(3):341-9. doi: 10.1111/j.1742-1241.2011.02635.x. PMID: 21314871. https://pubmed.ncbi.nlm.nih.gov/21314871/
Pigott TA, Prakash A, Arnold LM, Aaronson ST, Mallinckrodt CH, Wohlreich MM. Duloxetine versus escitalopram and placebo: an 8-month, double-blind trial in patients with major depressive disorder. Curr Med Res Opin. 2007 Jun;23(6):1303-18. doi: 10.1185/030079907X188107. Epub 2007 Apr 27. PMID: 17559729. https://pubmed.ncbi.nlm.nih.gov/17559729/
Fava M, Judge R, Hoog SL, Nilsson ME, Koke SC. Fluoxetine versus sertraline and paroxetine in major depressive disorder: changes in weight with long-term treatment. J Clin Psychiatry. 2000 Nov;61(11):863-7. doi: 10.4088/jcp.v61n1109. PMID: 11105740. https://pubmed.ncbi.nlm.nih.gov/11105740/
Harto-Truax N, Stern WC, Miller LL, Sato TL, Cato AE. Effects of bupropion on body weight. J Clin Psychiatry. 1983 May;44(5 Pt 2):183-6. PMID: 6406454. https://pubmed.ncbi.nlm.nih.gov/6406454/